Alert archive / Texas / Flash Flood Warnings in 2018
Flash Flood Warning 48, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Oct 8, 2018, 7:16 PM CDT for 4 counties in Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 8, 2018, 7:16 PM CDT (00:16 UTC)
- Expired
- Oct 8, 2018, 10:15 PM CDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Crane County, TX, Midland County, TX, Pecos County, TX, Upton County, TX
The radar
The Midland/Odessa radar (KMAF), 80 km from the middle of the area, began a volume at 00:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 0.3 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 185 J/kg
- Mixed-layer CIN
- -97 J/kg
- Mixed-layer LCL
- 1544 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- -62 m²/s²
- 0-3 km storm-relative helicity
- -71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
125
WGUS54 KMAF 090016
FFWMAF
TXC103-329-371-461-090315-
/O.NEW.KMAF.FF.W.0048.181009T0016Z-181009T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
716 PM CDT MON OCT 8 2018
The National Weather Service in Midland has issued a
* Flash Flood Warning for...
North central Pecos County in southwestern Texas...
Southeastern Midland County in western Texas...
Southeastern Crane County in western Texas...
Central Upton County in western Texas...
* Until 1015 PM CDT.
* At 714 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain have
already fallen over the past few hours. Flash flooding is expected
to begin shortly, or already occurring. Storms are training from
the southwest to northeast.
* Some locations that will experience flooding include...
Crane, Girvin, King Mountain and Midkiff.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 3108 10233 3108 10237 3107 10235 3079 10263
3086 10278 3179 10200 3169 10178 3163 10177
$$
441 follow-up statement
953
WGUS74 KMAF 090145
FFSMAF
Flash Flood Statement
National Weather Service Midland/Odessa TX
845 PM CDT MON OCT 8 2018
TXC103-329-371-461-090315-
/O.CON.KMAF.FF.W.0048.000000T0000Z-181009T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pecos TX-Midland TX-Crane TX-Upton TX-
845 PM CDT MON OCT 8 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT FOR
NORTH CENTRAL PECOS...SOUTHEASTERN MIDLAND...SOUTHEASTERN CRANE AND
CENTRAL UPTON COUNTIES...
At 844 PM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Up to two inches of rain have already
fallen. The threat of flash flooding continues.
Some locations that will experience flooding include...
Crane, Girvin, King Mountain and Midkiff.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 3108 10233 3108 10237 3107 10235 3079 10263
3086 10278 3179 10200 3169 10178 3163 10177
$$
44What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 8, 6:04 PM CDT, 1 hour 12 minutes earlier.
Area forecast discussion, Oct 8, 6:04 PM CDT, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
604 PM CDT Mon Oct 8 2018
.UPDATE...
See public discussion below.
&&
.DISCUSSION...
Have updated the zones to include Severe Thunderstorm Watch #400
until 1 am CDT Tuesday for portions of the central and eastern
Permian Basin.
&&
.PREV DISCUSSION... /issued 551 PM CDT Mon Oct 8 2018/
DISCUSSION...
See 00Z Aviation Discussion below.
AVIATION...
Sfc flow will back overnight as the upper trough finally moves
thru West Texas/SE NM, accompanied by a last line of convection.
Models remain in disagreement on placement/timing, but judging
from WV movement of the trough, bulk of convection should be in
the06-10Z time range. Forecast sounding suggest cigs will stay
VFR except KMAF, which should be MVFR. However, vsby in direct
convection could drop to LIFR. Skies scour out behind the trough
after 12Z.
PREV DISCUSSION... /issued 149 PM CDT Mon Oct 8 2018/
DISCUSSION...
Upper trough centered near the 4 Corners region this morning moving
east into CO and NM tonight. The leading edge of this trough will
swing onto the plains Wednesday as a secondary surge dives down
out of the NW to reinforce it. By early Thursday the next upper
trough moves down across CA developing into a closed low off the
coast by Friday moving down to Baja over the weekend. Will have to
also watch Pacific Hurricane Sergio coming across Mexico on
Friday.
Had some morning showers around the area with the first round of
storms moving across the Central Permian Basin by midday. May get a
couple bands of storms before main/heaviest rainfall moves through
tonight as the upper trough swings across. Have raised pops
tonight to the 70 to 90 percent range for most locations.
Model qpf starts the rain tonight out west over Eddy and Culberson
in the 03-06z time and develops it into a line of storms that moves
across the Western Permian Basin and the Trans Pecos by 09z and into
the Central Permian Basin by 12z. The Flash FLood Watch remains in
effect through tonight for the Permian Basin... portions of SE NM...
as well as the Trans Pecos. Have added Loving... Ward... and
Brewster to the watch. After tonight the rain chances will shift
east Tuesday... could need the watch extended into tomorrow for the
eastern CWA. Wednesday looks to be the lull day before pops begin
to return on Thursday and increase through next weekend as remains
of Sergio move up into the SW. Have thunderstorms each day in the
extended forecast.
Expect cooler temps the next few days with highs generally in the
70s with 80s along the Rio Grande.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 59 76 51 74 / 90 60 10 10
Carlsbad 53 74 46 76 / 80 10 0 0
Dryden 66 82 56 83 / 80 40 10 0
Fort Stockton 57 76 51 78 / 80 30 10 0
Guadalupe Pass 48 67 47 70 / 80 10 0 0
Hobbs 51 72 45 74 / 80 20 10 0
Marfa 47 70 40 75 / 80 20 0 0
Midland Intl Airport 58 75 51 75 / 90 40 10 10
Odessa 58 75 51 75 / 90 30 10 0
Wink 55 76 50 77 / 80 20 10 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Flash Flood Watch through late tonight for Central Lea County-
Northern Lea County-Southern Lea County.
TX...Flash Flood Watch through Tuesday morning for Andrews-Big Bend
Area-Borden-Crane-Dawson-Ector-Gaines-Glasscock-Howard-
Loving-Martin-Midland-Mitchell-Pecos-Reagan-Scurry-Terrell-
Upton-Ward-Winkler.
&&
44/80/44Hazardous weather outlook, Oct 8, 1:59 PM CDT, 5 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 159 PM CDT Mon Oct 8 2018 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-091900- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 159 PM CDT Mon Oct 8 2018 /1259 PM MDT Mon Oct 8 2018/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight Severe thunderstorms are expected across much of the region, with coverage increasing this evening and overnight. Damaging winds and large hail are the primary threats, and an isolated tornado or two cannot be ruled out. There is potential for widespread damaging winds overnight as a line of storms moves eastward across the area. Heavy rain will accompany storms that develop, with cell training likely tonight. Thus, the Flash Flood Watch remains in effect for the Permian Basin, Lower Trans Pecos, Big Bend Area, and Lea county. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
In the hours before
Special weather statement, Oct 8, 6:16 PM CDT, 1 hour before
Special Weather Statement
National Weather Service Midland/Odessa TX
616 PM CDT MON OCT 8 2018
TXZ063-082345-
Glasscock TX-
616 PM CDT MON OCT 8 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GLASSCOCK COUNTY
UNTIL 645 PM CDT...
At 616 PM CDT, a strong thunderstorm was reported near Garden City,
moving northeast at 25 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Garden City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
western Texas.
LAT...LON 3181 10151 3197 10162 3208 10146 3207 10132
3200 10130
TIME...MOT...LOC 2316Z 238DEG 49KT 3196 10149
12Special weather statement, Oct 8, 6:26 PM CDT, 50 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
626 PM CDT MON OCT 8 2018
TXZ068-069-090000-
Crane TX-Upton TX-
626 PM CDT MON OCT 8 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CRANE AND WEST
CENTRAL UPTON COUNTIES UNTIL 700 PM CDT...
At 626 PM CDT, Doppler radar was tracking a strong thunderstorm near
Crane, moving northeast at 25 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Crane and Crane County Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
western Texas.
LAT...LON 3129 10244 3146 10258 3162 10236 3156 10225
3140 10214
TIME...MOT...LOC 2326Z 242DEG 51KT 3146 10235
12Special weather statement, Oct 8, 6:49 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
649 PM CDT MON OCT 8 2018
TXZ069-090030-
Upton TX-
649 PM CDT MON OCT 8 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN UPTON COUNTY UNTIL
730 PM CDT...
At 649 PM CDT, Doppler radar was tracking a strong thunderstorm 3
miles east of Crane, moving northeast at 25 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
This storm will remain over mainly rural areas of northwestern Upton
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
western Texas.
LAT...LON 3134 10196 3129 10226 3140 10232 3141 10231
3145 10217 3150 10219 3153 10202 3144 10195
TIME...MOT...LOC 2349Z 242DEG 49KT 3142 10222
12Special weather statement, Oct 8, 6:50 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
650 PM CDT MON OCT 8 2018
TXZ052-053-063-090030-
Mitchell TX-Glasscock TX-Howard TX-
650 PM CDT MON OCT 8 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GLASSCOCK...MITCHELL
AND SOUTHEASTERN HOWARD COUNTIES UNTIL 730 PM CDT...
At 649 PM CDT, Doppler radar was tracking a strong thunderstorm near
Forsan, or 15 miles southeast of Big Spring, moving northeast at 35
mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Colorado City, Forsan, Lake Colorado City, Champion Creek Reservoir,
Lake Colorado City State Park and Westbrook.
This includes Interstate 20 between mile markers 204 and 219.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
western Texas.
LAT...LON 3209 10103 3209 10126 3199 10127 3197 10130
3213 10141 3246 10087 3223 10070
TIME...MOT...LOC 2349Z 238DEG 32KT 3210 10128
33Local storm report, Oct 8, 7:11 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
711 PM CDT MON OCT 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0707 PM TORNADO 4 N MCCAMEY 31.19N 102.22W
10/08/2018 Upton TX FIRE DEPT/RESCUE
REPORT OF A TORNADO THAT TOUCHED DOWN VERY BRIEFLY...A
COUPLE OF SECONDS AND THEN LIFTED. IN AN OPEN FIELD WHERE
THERE ARE NO ROADS. IT WILL BE TENTATIVELY CLASSIFIED AS
AN EF0 AS THERE WAS NO DAMAGE.
&&
MARK.STROBINLocal storm report, Oct 8, 7:11 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
711 PM CDT MON OCT 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0707 PM TORNADO 4 N MCCAMEY 31.19N 102.22W
10/08/2018 UPTON TX FIRE DEPT/RESCUE
REPORT OF A TORNADO THAT TOUCHED DOWN VERY BRIEFLY...A
COUPLE OF SECONDS AND THEN LIFTED. IN AN OPEN FIELD WHERE
THERE ARE NO ROADS. IT WILL BE TENTATIVELY CLASSIFIED AS
AN EF0 AS THERE WAS NO DAMAGE. IT HAPPENED AT
APPROXIMATELY AT 5:15 PM CDT MONDAY.
&&
MARK.STROBINThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 8, 7:28 PM CDT | Flash Flood Warning | MAF | Howard, Mitchell, Scurry | 3 hr |
| Oct 8, 7:42 PM CDT | Special Weather Statement | MAF | Terrell | 33 min |
| Oct 8, 7:47 PM CDT | Special Weather Statement | MAF | Upton | 28 min |
| Oct 8, 8:07 PM CDT | Special Weather Statement | MAF | Brewster | 23 min |
| Oct 8, 8:08 PM CDT | Special Weather Statement | MAF | Brewster | 22 min |
| Oct 8, 8:12 PM CDT | Special Weather Statement | MAF | Terrell | 48 min |
| Oct 8, 8:17 PM CDT | Special Weather Statement | MAF | Terrell | 43 min |
| Oct 8, 8:20 PM CDT | Special Weather Statement | MAF | 25 min | |
| Oct 8, 8:25 PM CDT | Special Weather Statement | MAF | Brewster | 20 min |
| Oct 8, 8:39 PM CDT | Special Weather Statement | MAF | 51 min | |
| Oct 8, 9:01 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Reeves | 44 min |
| Oct 8, 9:03 PM CDT | Flash Flood Warning | MAF | Terrell | 3 hr |
| Oct 8, 9:07 PM CDT | Special Weather Statement | MAF | Terrell | 38 min |
| Oct 8, 9:42 PM CDT | Flash Flood Warning | MAF | Glasscock, Howard, Midland, Reagan | 3 hr |
| Oct 8, 9:43 PM CDT | Severe Thunderstorm Warning | MAF | Reeves, Ward | 32 min |
| Oct 8, 9:46 PM CDT | Special Weather Statement | MAF | Terrell | 14 min |
| Oct 8, 9:48 PM CDT | Special Weather Statement | MAF | Terrell | 27 min |
| Oct 8, 9:49 PM CDT | Severe Thunderstorm Warning | MAF | Brewster, Pecos | 41 min |
| Oct 8, 10:02 PM CDT | Special Weather Statement | MAF | Terrell | 28 min |
| Oct 8, 10:22 PM CDT | Areal Flood Advisory | MAF | Crane, Midland, Pecos, Reagan, Upton | 3 hr |
| Oct 8, 10:24 PM CDT | Areal Flood Advisory | MAF | Brewster | 3 hr |
| Oct 8, 10:32 PM CDT | Special Weather Statement | MAF | Terrell | 28 min |
| Oct 8, 10:33 PM CDT | Special Weather Statement | MAF | Terrell | 27 min |
| Oct 8, 11:02 PM CDT | Special Weather Statement | MAF | Midland | 28 min |
| Oct 8, 11:03 PM CDT | Special Weather Statement | MAF | Terrell | 27 min |
| Oct 8, 11:05 PM CDT | Special Weather Statement | MAF | Brewster | 25 min |
| Oct 8, 11:08 PM CDT | Special Weather Statement | MAF | Brewster | 22 min |
| Oct 8, 11:09 PM CDT | Special Weather Statement | MAF | Brewster | 21 min |
| Oct 8, 11:20 PM CDT | Areal Flood Advisory | MAF | Howard, Martin, Midland | 3 hr |
| Oct 8, 11:44 PM CDT | Special Weather Statement | MAF | Terrell | 31 min |
| Oct 8, 11:48 PM CDT | Areal Flood Advisory | MAF | Andrews, Gaines | 3 hr |
| Oct 8, 11:51 PM CDT | Special Weather Statement | MAF | Glasscock | 24 min |
| Oct 8, 11:58 PM CDT | Special Weather Statement | MAF | Brewster | 32 min |
| Oct 9, 12:16 AM CDT | Special Weather Statement | MAF | Brewster | 29 min |
| Oct 9, 12:17 AM CDT | Flash Flood Warning | MAF | Borden, Howard | 3 hr |
| Oct 9, 12:42 AM CDT | Special Weather Statement | MAF | Mitchell, Scurry | 48 min |
| Oct 9, 12:46 AM CDT | Areal Flood Advisory | MAF | Howard, Mitchell, Scurry | 3 hr |
| Oct 9, 12:49 AM CDT | Areal Flood Advisory | MAF | Glasscock, Howard, Midland | 3 hr |
| Oct 9, 12:53 AM CDT | Special Weather Statement | MAF | Terrell | 52 min |
| Oct 9, 12:55 AM CDT | Special Weather Statement | MAF | Crockett | 50 min |
| Oct 9, 1:06 AM CDT | Areal Flood Advisory | MAF | Mitchell, Scurry | 3 hr |
| Oct 9, 1:14 AM CDT | Areal Flood Advisory | MAF | Scurry | 3 hr |
| Oct 9, 2:12 AM CDT | Areal Flood Advisory | MAF | Reagan | 4 hr |
| Oct 9, 2:26 AM CDT | Areal Flood Advisory | MAF | Midland | 4 hr |
| Oct 9, 2:54 AM CDT | Special Weather Statement | MAF | Reagan | 36 min |
| Oct 9, 6:10 AM CDT | Areal Flood Warning | MAF | Glasscock, Midland | 3 hr |
| Oct 9, 9:16 AM CDT | Areal Flood Warning | MAF | Glasscock, Midland | 3 hr |
| Oct 9, 12:16 PM CDT | Areal Flood Advisory | MAF | Glasscock, Midland | 3 hr |
| Oct 9, 3:01 PM CDT | Areal Flood Advisory | MAF | Glasscock, Midland | 4 hr |
Nearby
Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.